Topic: Extreme Gas - chemo

My mom(75 yrs old) was diagnosed back in July after they removed her Gallbladder. She took 12 weeks of Gemzar and did great on the treatments however the treatment turned out not shrink the area at all. The doctors said they thought she she just forget treatment and take a day at a time.  I talked her into getting a second opinion and the second doctor said he didn't they treated her long enough and ordered 12 more weeks this time with Gemzar/ Cisplatin.

since she has started Chemo she has extreme painful gas and belches constantly, the doctors keep saying take OTC meds but they are not helping, has anyone else had this problem? What should we do? She is already taking about forgoing anymore treatment. This is breaking my heart,

Re: Extreme Gas - chemo

speppers......your Mom may be suffering from constipation due to the Gemzar, but would want to make sure to have this confirmed by her treating physician. It is important for your Mom to stay regular with her bowel movements.
Over the counter stool softeners, 1/2 hour before each meal, worked well for my husband, as did laxatives. 
I hope this helps. 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Extreme Gas - chemo

Thank you Marion,
Susan

Re: Extreme Gas - chemo

Hi Susan.  I would recommend pursuing this further with the doctor.  Make sure that he or she understands that your mother is in such distress that she is considering stopping treatment.  My husband is on a different chemo regimen and had a lot of problems with gas and diarrhea.  His oncologist treated these side effects very aggressively with both OTC and prescription drugs and, as a result, these problems are kept under control most of the time.  You might also wish to explore changes in diet that might help reduce the gas.  Perhaps there is a nutritionist available at the hospital where your mother is getting treatment but, if not, there is a huge amount of information available on-line.  I hope she feels better very soon.

Re: Extreme Gas - chemo

Thank you Linda, I'm so frustrated because these doctors seem to be far to ready to just through in the towel. I think because of her age, but my mom is no regular 75 year old. she has always been full of energy and very active. We mentioned to them that she was having so many problems and he said that the prescription meds he could give had too many side effects.  What kind of medicine did they give your husband? Has he had any problems with it?
Susan

Re: Extreme Gas - chemo

It really bothers me when doctors make decisions based solely on age.  My mother was more active and interested in life at 90 than some people are at 50.  My husband is on very high doses of prescription Lomotil and OTC Immodium - 2 of each every 4 hours whenever he is bothered by diarrhea.  He also has a prescription for tincture of Opium in the event the other meds don't help but he has had to take that only twice.  He also takes Gas-X as needed.  None of this has caused him any problems but he is quite a bit younger than your mother.  It really depends on what other medical issues she has and, more importantly, specifically what is causing the gas.  As Marion suggested, it could be constipation or, since you mentioned belching, perhaps it is related to heartburn.  It just bothers me when doctors don't take side effects seriously enough.  My husband is on Folfirinox, which is one of the toughest chemo regimens there is, but he has managed to continue working and lead a reasonably normal life.  Part of that is luck but I think part of it is due to the doctor's aggressive management of side effects.

Re: Extreme Gas - chemo

Susan....when was your Mom's last scan taken? 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Extreme Gas - chemo

I use Miralax daily and take gas x daily. They both really help.
Lisa

This Information Is Not Intended Nor Implied To Be A Substitute For Professional Medical Advice. You Should Always Seek The Advice Of Your Physician Or Other Qualified Health Care Provider

Re: Extreme Gas - chemo

Her last scan was on December 21st , it showed really no changes from the first scan back in July. The Gas she had had had been very bad since her Gallbladder was taken out and the pain has been manageable with mild pain relievers  except when the gas gets more severe. .

I asked her last night if she had been having any problems with constipation and she she hadn't but she takes softness daily.

Susan

Re: Extreme Gas - chemo

Susan,

My mom (79) also suffers from gas.  It really worsened during chemo treatments.  Her doctor prescribed bentyl and that really helps her when she has an attack.  She also drinks ginger tea or chamomille which helps her as well.  She tries to stay away from foods that bring on more gas as well.

Lauren

Re: Extreme Gas - chemo

Susan...I agree with Lauren, some foods are more difficult to digest than others. Below are some of what I have learned.  Make sure to have your Mom discuss with the physian.

Magnesium Citrate – prescription only, for acute sympton control. 
I remember our JeffG mentioning drinking ½ of the bottle –wait 4 hours and then repeat if necessary. 
Stool softener ½ hour prior to meal
Followed by Laxatives after consumption of meal.
Please note that diuretics and oral stool softeners with salt will drain your body of potassium.
Lemon, even lemon drops help rid the mouth of salty/metallic taste caused by chemotherapy.   
Meals high in protein – six meals spread throughout the day
Moving around after meal consumption, if possible small walks,
In some instances it might be necessary to eat while standing upright. 
Fluids in regular intervals throughout the day - most important after chemotherapy.   (Flushes chemicals through system.)
Protein shakes such as Boost or, as Lainy had suggested Carnation Instant Breakfast. 
Due to dietary restrictions some use gluten free shakes or whey protein shakes.
Reduce fat and spices.

Also, by using the "search" button on top of page, you will be directed to numerous postings on the issue of "gas" and "pain." 
I will enclose a few:
http://www.cholangiocarcinoma.org/punbb … hp?id=5761

http://www.cholangiocarcinoma.org/punbb … hp?id=4622

http://www.cholangiocarcinoma.org/punbb … hp?id=6463

And, dear Susan, be prepared for a good chuckle here and there.

Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Extreme Gas - chemo

Thank you all, I plan to go visit her this weekend. She's not bery savy on the computer but hopefully I can show her enough to navigate around this web site!

Susan